Virginia, 2012Hail and Damaging Winds in Virginia, July 8 to 9, 2012
July 8 to 9, 2012 · NWS LWX · 49 events in 15 counties and zones
A cold front passed through the area on the 8th. High heat and humidity ahead of the boundary caused plenty of instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 7
- Property damage
- $72,000
- Crop damage
- None recorded
- Events
- 49
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through the area on the 8th. High heat and humidity ahead of the boundary caused plenty of instability. The high instability combined with forcing from the front, causing thunderstorms to produce damaging winds large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 8, 1:05 PM EST, 1 hour earlier.
Area forecast discussion, Jul 8, 1:05 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
205 PM EDT SUN JUL 8 2012
.SYNOPSIS...
A WEAK COLD FRONT EXTENDING ACROSS THE DC METRO AREA WILL DROP SOUTH
ACROSS THE MIDDLE ATLANTIC THIS AFTERNOON. THUNDERSTORMS ALONG AND AHEAD OF
THE FRONT MAY BECOME SEVERE THIS AFTERNOON AND EVENING. THE FRONT
IS EXPECTED TO STALL ACROSS JUST TO THE SOUTH OF THE
REGION...BRINGING UNSETTLED CONDITIONS FOR MUCH OF THE WORK WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
EVERYWHERE XCPT ALLEGANY CO HAS BEEN PLACED UNDER A SVR TSTM WTCH
UNTIL 10 PM.
TEMPS AND HEAT INDICES OVR 90 AT 9AM - THIS IS MUCH MORE
REMINISCENT OF MY LONG AGO DAYS IN THE DESERT SW THAN THE MID
ATLC. HEAT INDEX VALUES ALREADY IN THE 95-100 RANGE ALONG AND S OF
THE PTMC. BUT RELIEF IS ON THE WAY - 11Z SFC ANLYS SHOWED A COLD
FRONT STRETCHNG ACROSS SRN NJ ALONG THE MASON-DIXON LN BACK TO
CENTRAL MO. HIGH PRES OVR NRN MN HV DROPPED TEMPS BACK INTO THE
60S IN THE UPR MIDWEST. IN FURTHER GOOD NEWS...WHILE OUR HOURLY
ROUNDUP HAS HEAT INDEX VALUES OF GRTR THAN 90 AT VIRTUALLY ALL OB
SITES...THE PHL OFFICE'S HRLY ROUNDUP ONLY HAS 90+ HEAT INDICES IN
THE SRN PART OF THEIR AREA. HENCE SLTLY MORE COMFORTABLE AIR IS COMING.
THE MAJORITY OF THE FCST AREA RMNS OUTLOOKED IN SLT RISK OF SVR
TSTMS..W/ WIND/HAIL BEING THE THREATS. W/ THE FNT ENTERING NRN MD
IN THE MRNG THIS IS A GOOD SIGN FOR TEMPERING THE SVR THREAT
ACROSS THE NRN PART OF THE CWA. ATTM THE RGNL RDR IS NOT SHOWING
MUCH IN THE WAY OF ECHOES...AND HRRR DEPICTION IS NOT IMPRESSIVE.
BUT W/ THE ATMOSPHERE AS JUICED AS IT IS - 12Z IAD SNDG HAS OVR
4600 J/KG...ANY STORMS THAT FORM COULD EXPLODE QUICKLY. LWR SRN
MD/CENTRAL SHEN VLLY COULD BE THE PRIME SPOTS EARLY THIS AFTN.
TNGT...CDFNT SHUD CONT SLOW SWD PROGRESSION...MOVING INTO CNTRL
THEN SRN VA BY 6Z. SCT SHWRS/TSTMS MAY CONT OVNGT...ALTHOUGH SVR
RISK DECREASES WITH TIME. MINIMA WILL BE REGULATED BY MOIST
BOUNDARY LAYER...SO MOST AREAS WILL HOLD AOA 70F.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
FRONTAL BOUNDARY WILL CONTINUE TO PUSH SOUTH OF THE CWFA EARLY
MONDAY MORNING...BUT WILL STILL PROVIDE SOME FOCUS FOR SHOWERS AND
THUNDERSTORMS. THE BEST CHANCES OF PRECIP WILL BE ACROSS THE
SOUTH...BUT WILL KEEP LOW END SCT POPS ACROSS THE NORTH. MAX TEMPS
ARE EXPECTED TO BE SLIGHTLY BELOW NORMAL IN THE LOWER TO MIDDLE 80S
ACROSS MOST LOCALES...WITH LOWER TO MIDDLE 70S IN THE HIGHEST
TERRAIN.
BOUNDARY SHOULD PUSH SOUTH OF THE FORECAST AREA BY THE EVENING.
OVERNIGHT MINS SHOULD SETTLE TO AROUND NORMAL VALUES.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
UNSETTLED CONDITIONS ARE EXPECTED FOR MUCH OF THE WEEK.
LONG WAVE TROUGH WILL SETTLE ACROSS THE MID ATLANTIC REGION FOR MUCH
OF THE WORK WEEK. AT THE SURFACE FRONTAL BOUNDARY WILL REMAIN NEARLY
STATIONARY ACROSS THE CAROLINAS.
SEVERAL WAVES OF LOW PRESSURE ARE PROGGED TO MOVE ALONG THE
BOUNDARY...EACH SERVING TO FOCUS PRECIP. SOME OF THE PRECIP COULD
REACH AS FAR NORTH AS THE SOUTHERN CWFA. AS THE WEEK PROGRESSES...AN
UPPER LEVEL LOW PRESSURE SYSTEM WILL DROP INTO THE BASE OF THE
TROUGH...HELPING STEEPEN LAPSE RATES AND CONTRIBUTE TO THE
DEVELOPMENT OF CONVECTION.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A SVR TSTM WTCH IS IN EFFECT AT ALL TAF SITES.
SCATTERED TSTMS WILL DVLP AND MOVE WWD ACRS MID-ATLC AS CD FNT
SAGS SWD. SVR STORMS PSBL...WITH LARGE HAIL...DMGG WINDS. IN ANY
TSTM...BRIEF BUT SIGNIFICANT FLIGHT RESTRITIONS AND GUSTY WINDS
CAN BE XPCD. SCATTERED ACTVITY CUD CONT TNGT...BUT PROBS LESS THAN
LIKELY. NLY FLOW PREVAILS OUTSIDE OF TSTMS.
COLD FRONT WILL CONTINUE TO SAG SOUTHWARD EARLY ON MONDAY. ONGOING
SHOWERS AND THUNDERSTORMS ARE MOST LIKELY TO AFFECT THE KCHO
TERMINAL SITE.
THE WEATHER WILL REMAIN UNSETTLED WELL INTO NEXT WEEK. SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY.
&&
.MARINE...
A SVR TSTM WTCH IS IN EFFECT FOR THE WATERS.
WINDS WILL BCM NLY THIS MRNG. SCT/NUM SHWRS/TSTMS WILL MOVE NEAR
WATERS LATE THIS AFTN/EVE...AND PSBLY CONT OVNGT. STRONG WINDS PSBL
WITH THIS ACTIVITY. NLY WINDS MAY GUST TO NEAR 15 KTS TNGT BEHIND
CDFNT...BUT LIKELY BELOW SCA THRESHOLD.
COLD FRONT TO PUSH THROUGH THE MID BAY EARLY ON MONDAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE UNTIL THE FRONT FINALLY
PUSHES SOUTH OF THE CWFA.
&&
.CLIMATE...
DAILY MAX TEMPERATURE RECORDS WERE BROKEN TODAY...JULY 7...AT DCA
AND BWI...AND TIED AT IAD.
AT DCA...THE HIGH TEMPERATURE WAS 105 DEGREES...BREAKING THE OLD
DAILY MAX TEMPERATURE RECORD OF 102 IN 2010. THIS TEMPERATURE TIES
THE SECOND WARMEST TEMEPRATURE ON RECORD FOR WASHINGTON DC. THE
ONLY WARMER TEMPERATURE WAS OBSERVED 20 JULY 1930 AND 6 AUGUST
1918...WHEN 106 DEGREES WAS REALIZED.
DCA HAD A LOW TEMPERATURE OF 82...WHICH BREAKS THE HIGH DAILY
MINIMUM RECORD OR 80F...WHICH WAS SET IN 2010. IN ADDITION...THE
AVERAGE TEMPERATURE OF 94 DEGREES WAS THE WARMEST ALL-TIME AVERAGE
TEMPERATURE ON RECORD FOR WASHINGTON DC. THE OLD RECORD WAS 93
DEGREES...SET ON 22 AND 23 JULY 2011...AND 6 JULY 1999.
AT BWI...THE MAX TEMPERATURE WAS 104 DEGREES...BREAKING THE OLD
DAILY MAX TEMPERATURE RECORD OF 101 IN 2010.
AT IAD...THE MAX TEMPERATURE WAS 101 DEGREES...WHICH TIES THE DAILY
MAX TEMPERATURE RECORD PREVIOUSLY SET IN 1988 AND 2010. THE MIN
TEMPERATURE WAS 75 DEGREES...BREAKING THE OLD RECORD HIGH DAILY MINIMUM OF
73 DEGREES SET IN 2010.
DAILY RECORD HIGHS MAY AGAIN BE APPROACHED TODAY...BELOW ARE THE
DETAILS...
DAILY MAXIMA
SITE.....DATE....RECORD...YEAR...FORECAST
DCA SUN JUL 8 100 1993 97F
BWI SUN JUL 8 100 1993 96F
IAD SUN JUL 8 100 1993 96F
DAILY MINIMA
SITE.....DATE....RECORD...YEAR...FORECAST
DCA SUN JUL 8 80 2010 83F
BWI SUN JUL 8 79 1986 79F
IAD SUN JUL 8 78 2010 78F
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ009-011-013-
014-016>018.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ036>039-
050>057-502.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
CLIMATE...Hazardous weather outlook, Jul 8, 1:13 PM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
213 PM EDT SUN JUL 8 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091415-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
213 PM EDT SUN JUL 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA
UNTIL 10 PM. STRONG WINDS AND LARGE HAIL ARE THE PRIMARY THREATS.
A HEAT ADVISORY IS IN EFFECT THROUGH 8 PM. HEAT INDICES AROUND 105
ARE EXPECTED ACROSS THE URBAN CORRIDOR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY. A FEW THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL
ACROSS LOWER SOUTHERN MARYLAND.
.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-091415-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
213 PM EDT SUN JUL 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA
WITH THE EXCEPTION OF ALLEGANY COUNTY UNTIL 10 PM. STRONG WINDS
AND LARGE HAIL ARE THE PRIMARY THREATS.
A HEAT ADVISORY IS IN EFFECT FOR THE WESTERN SUBURBS OF WASHINGTON
DC...THE NORTHERN VIRGINIA PIEDMONT AND THE CENTRAL VIRGINIA
FOOTHILLS. HEAT INDICES AROUND 105 CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY. A FEW THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL
ACROSS CENTRAL VIRGINIA.
.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED.
In the hours before
Special weather statement, Jul 8, 1:19 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
219 PM EDT SUN JUL 8 2012
VAZ028-WVZ050-081845-
HAMPSHIRE WV-FREDERICK VA-
219 PM EDT SUN JUL 8 2012
...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE AND FREDERICK COUNTIES...
AT 219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SLANESVILLE...
MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE TIMBER RIDGE...SLANESVILLE AND GORE.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3939 7826 3923 7833 3933 7857 3944 7849
TIME...MOT...LOC 1819Z 289DEG 15KT 3937 7847
GMS
Special weather statement, Jul 8, 1:24 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
224 PM EDT SUN JUL 8 2012
WVZ050-055-081900-
HARDY WV-HAMPSHIRE WV-
224 PM EDT SUN JUL 8 2012
...STRONG THUNDERSTORMS TO AFFECT EXTREME NORTHERN HARDY AND
HAMPSHIRE COUNTIES...
AT 224 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTH OF THREE CHURCHES TO 6 MILES SOUTH OF
ROMNEY...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE AUGUSTA...SLANESVILLE...KIRBY...RIO...
DELRAY...CAPON BRIDGE AND YELLOW SPRING.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3931 7840 3907 7856 3926 7889 3943 7865
TIME...MOT...LOC 1824Z 300DEG 20KT 3935 7861 3925 7875
GMS
Special weather statement, Jul 8, 1:49 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
249 PM EDT SUN JUL 8 2012
VAZ037>039-050-081930-
ORANGE VA-GREENE VA-MADISON VA-ALBEMARLE VA-
249 PM EDT SUN JUL 8 2012
...STRONG THUNDERSTORMS TO AFFECT ORANGE...GREENE...MADISON AND
ALBEMARLE COUNTIES...
AT 249 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MCMULLEN TO AMICUS TO FREE UNION...MOVING SOUTHEAST AT
15 MPH.
LOCATIONS IMPACTED INCLUDE HOOD...EARLYSVILLE...QUINQUE...ADVANCE
MILLS...WOLFTOWN...BURTONVILLE...RUCKERSVILLE...HOLLYMEAD...
BURTONVILLE AND NEWTOWN.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3818 7865 3827 7856 3838 7849 3835 7814
3813 7820 3800 7833
TIME...MOT...LOC 1849Z 295DEG 13KT 3834 7842 3823 7845
3813 7855
GMSLocal storm report, Jul 8, 1:54 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT SUN JUL 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG 2 NW JOHNSONTOWN 39.60N 78.07W
07/08/2012 MORGAN WV TRAINED SPOTTER
SEVERAL TREES DOWN
&&
EVENT NUMBER LWX1200839
TCHLocal storm report, Jul 8, 1:55 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT SUN JUL 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TSTM WND DMG HEDGESVILLE 39.55N 77.99W
07/08/2012 BERKELEY WV BROADCAST MEDIA
TREES AND WIRES DOWN
&&
EVENT NUMBER LWX1200840
STRONGSpecial weather statement, Jul 8, 1:55 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT SUN JUL 8 2012
VAZ042-WVZ053-081930-
JEFFERSON WV-LOUDOUN VA-
255 PM EDT SUN JUL 8 2012
...STRONG THUNDERSTORMS TO AFFECT JEFFERSON AND WESTERN LOUDOUN
COUNTIES...
AT 255 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HALLTOWN TO 3 MILES SOUTHWEST OF CHARLES TOWN...MOVING
SOUTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE NEERSVILLE...CHARLES TOWN AND RANSON.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3926 7764 3914 7781 3926 7795 3936 7783
TIME...MOT...LOC 1855Z 313DEG 17KT 3930 7781 3926 7789
GMS
Thunderstorm Wind, Loudoun
- When
- July 8, 2:05 PM EST
- Where
- Loudoun County, 0.83 mi NNE of Clarkes Gap
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.140, -77.592
Trees were down and heavy decorative Urn was blown over.
Thunderstorm Wind, Clarke
- When
- July 8, 2:31 PM EST
- Where
- Clarke County, 3.98 mi ESE of Millwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.038, -77.968
A tree was down on the 1000 Block of Mt. Carmel Road.
Thunderstorm Wind, Fauquier
- When
- July 8, 2:38 PM EST
- Where
- Fauquier County, 1.03 mi SE of Upperville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.989, -77.866
Large tree limbs were down on Route 50 near Horsefields Lane.
Thunderstorm Wind, Frederick
- When
- July 8, 2:44 PM EST
- Where
- Frederick County, 1.23 mi WSW of Ebenezer
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.295, -78.372
A tree was down on US Highway 50 near the West Virginia state line.
Thunderstorm Wind, Fauquier
- When
- July 8, 2:48 PM EST
- Where
- Fauquier County, 2.48 mi SSW of Delaplane
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.886, -77.933
Numerouys trees and power lines were down in the Delaplane area and towards Marshall.
Thunderstorm Wind, Fairfax
- When
- July 8, 2:53 PM EST
- Where
- Fairfax County, 1.14 mi N of Sunset Hills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.967, -77.349
A tree was down at Vantage Hill Road and Mediterranean Court.
Thunderstorm Wind, Augusta
- When
- July 8, 3:02 PM EST
- Where
- Augusta County, 1.1 mi SSE of Grottoes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.255, -78.822
A tree was blocking the road on East Side Highway.
Hail, Fauquier
- When
- July 8, 3:11 PM EST
- Where
- Fauquier County, 1.15 mi NE of Cresthill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.782, -77.986
Quarter sized hail was reported.
Thunderstorm Wind, Fauquier
- When
- July 8, 3:11 PM EST
- Where
- Fauquier County, 1.15 mi NE of Cresthill
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.782, -77.986
Trees were down near Leeds Manor Road and Crest Hill Road.
Hail, Fauquier
- When
- July 8, 3:15 PM EST
- Where
- Fauquier County, 2.04 mi SSE of Hume
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.802, -77.989
Golf ball sized hail was reported near Cresthill.
Thunderstorm Wind, Fauquier
- When
- July 8, 3:15 PM EST
- Where
- Fauquier County, 2.04 mi SSE of Old Tavern
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.802, -77.789
Dozens of trees and large limbs were down on property near Leeds Manor Road.
Thunderstorm Wind, Rappahannock
- When
- July 8, 3:21 PM EST
- Where
- Rappahannock County, 4.69 mi E of Flint Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.780, -78.034
A tree was down across North Poes Road.
Thunderstorm Wind, Fauquier
- When
- July 8, 3:22 PM EST
- Where
- Fauquier County, 2.04 mi SSE of Hume
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.802, -77.989
Dozens of trees and large limbs were down on property near Leeds Manor Road.
Thunderstorm Wind, Fairfax
- When
- July 8, 3:22 PM EST
- Where
- Fairfax County, 1.33 mi ESE of Ilda
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.821, -77.228
A large tree fell onto a house on Toll House Road.
Thunderstorm Wind, Fairfax
- When
- July 8, 3:22 PM EST
- Where
- Fairfax County, 0.58 mi NE of Tremont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.856, -77.213
Thunderstorm Wind, Rappahannock
- When
- July 8, 3:28 PM EST
- Where
- Rappahannock County, 2.2 mi NNE of Beu Venue
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.747, -78.059
A tree was down over Grimsley Road.
Thunderstorm Wind, Fairfax
- When
- July 8, 3:30 PM EST
- Where
- Fairfax County, 0.67 mi WSW of Springfield Estates
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 38.765, -77.191
A large tree fell onto a house and a car.
Thunderstorm Wind, Rappahannock
- When
- July 8, 3:32 PM EST
- Where
- Rappahannock County, 2.43 mi NE of Peola Mills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.552, -78.235
A tree was blocking Route 231 near the Madison County Line.
Thunderstorm Wind, Culpeper
- When
- July 8, 3:32 PM EST
- Where
- Culpeper County, 0.69 mi S of Culpeper
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.470, -78.000
Trees were down due to thunderstorm winds.
Thunderstorm Wind, Rappahannock
- When
- July 8, 3:35 PM EST
- Where
- Rappahannock County, 0.9 mi NNE of Beu Venue
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.731, -78.071
Trees were down on Ben Venue Road.
Thunderstorm Wind, Albemarle
- When
- July 8, 3:35 PM EST
- Where
- Albemarle County, 0.15 mi SSE of Doylesville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.148, -78.669
Several trees were down along Browns Gap Turnpike.
Thunderstorm Wind, Prince William
- When
- July 8, 3:37 PM EST
- Where
- Prince William County, 0.83 mi E of Greenwich
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.749, -77.635
A large tree was down on the road.
Thunderstorm Wind, Augusta
- When
- July 8, 3:39 PM EST
- Where
- Augusta County, 2.07 mi SSE of Dooms
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.095, -78.849
A tree was down on Sandy Ridge road and a tree fell into power lines on Dooms Crossing Road.
Thunderstorm Wind, Stafford
- When
- July 8, 3:47 PM EST
- Where
- Stafford County, 1.68 mi WSW of Roseville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.463, -77.550
A tree was down on Poplar Road.
Thunderstorm Wind, Albemarle
- When
- July 8, 3:53 PM EST
- Where
- Albemarle County, 1.08 mi NNE of Ivy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.064, -78.592
Numerous trees were down between the 1000 and 1500 block of Owensville Road.
Thunderstorm Wind, Prince William
- When
- July 8, 3:53 PM EST
- Where
- Prince William County, 1.81 mi NNW of Minnieville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.655, -77.360
Thunderstorm Wind, Prince William
- When
- July 8, 3:58 PM EST
- Where
- Prince William County, 0.87 mi E of Bethel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.650, -77.304
Trees were down on the Prince William County Parkway near Smoketown Road.
Thunderstorm Wind, Rappahannock
- When
- July 8, 4:01 PM EST
- Where
- Rappahannock County, 1.8 mi NE of Laurel Mills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.668, -78.076
A tree was down along Richmond Road.
Hail, Winchester (C)
- When
- July 8, 4:05 PM EST
- Where
- Winchester (C) County, 3.16 mi NNE of Winchester
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.175, -78.156
Quarter sized hail was reported.
Thunderstorm Wind, Clarke
- When
- July 8, 4:10 PM EST
- Where
- Clarke County, 3.56 mi NNW of Boyce
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.148, -78.073
A tree was down at Salem Church Road and Senseny Road.
Thunderstorm Wind, Rappahannock
- When
- July 8, 4:10 PM EST
- Where
- Rappahannock County, 0.83 mi SSE of Laurel Mills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.638, -78.097
Two trees were down along Laurel Mills Road.
Hail, Clarke
- When
- July 8, 4:16 PM EST
- Where
- Clarke County, 4.26 mi NW of Berryville
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.186, -78.035
Quarter sized hail was reported.
Hail, Clarke
- When
- July 8, 4:18 PM EST
- Where
- Clarke County, 1.16 mi WNW of Berryville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -77.988
Quarter sized hail was reported.
Thunderstorm Wind, Albemarle
- When
- July 8, 4:18 PM EST
- Where
- Albemarle County, 1.03 mi NNE of North Garden
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 37.944, -78.643
Trees were down on Plank road and Edge Valley Road.
Thunderstorm Wind, Spotsylvania
- When
- July 8, 4:20 PM EST
- Where
- Spotsylvania County, 0.92 mi SW of Concord Hgts
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 7 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 38.263, -77.494
A microburst with 80 mph westerly winds tore through an area three miles south of Fredericksburg. On Fleming Street between Lafayette Boulevard and Route 1, a roof was torn off a gym and the wall collapsed. There were seven injuries in the gym.
Hail, Spotsylvania
- When
- July 8, 4:23 PM EST
- Where
- Spotsylvania County, 0.98 mi SE of Five Mile
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.269, -77.538
Quarter sized hail was reported.
Hail, Spotsylvania
- When
- July 8, 4:25 PM EST
- Where
- Spotsylvania County, 0.88 mi SW of Concord Hgts
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.260, -77.490
Golf ball sized hail was reported.
Thunderstorm Wind, Spotsylvania
- When
- July 8, 4:25 PM EST
- Where
- Spotsylvania County, 0.96 mi WSW of Concord Hgts
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 38.264, -77.496
Trees were uprooted on Jeff Davis Highway and Harrison Road.
Thunderstorm Wind, Frederick
- When
- July 8, 4:27 PM EST
- Where
- Frederick County, 0.22 mi NNE of Winchester Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.153, -78.149
A tree was down at the intersection of Sensory Road and Sensory Glen Drive.
Thunderstorm Wind, Winchester (C)
- When
- July 8, 4:27 PM EST
- Where
- Winchester (C) County, 3.16 mi NNE of Winchester
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.175, -78.156
A chimney was knocked off a house.
Hail, Spotsylvania
- When
- July 8, 4:28 PM EST
- Where
- Spotsylvania County, 1.65 mi SSE of Leavells
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 38.227, -77.512
Quarter sized hail was reported.
Hail, Spotsylvania
- When
- July 8, 4:29 PM EST
- Where
- Spotsylvania County, Concord Hgts
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.270, -77.480
Quarter sized hail was reported.
Hail, Spotsylvania
- When
- July 8, 4:32 PM EST
- Where
- Spotsylvania County, 1 mi E of Four Mile Fork
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.251, -77.462
Ping pong ball sized hail was reported.
Hail, Spotsylvania
- When
- July 8, 4:36 PM EST
- Where
- Spotsylvania County, 0.76 mi NNW of New Post
- Measured
- 1.25 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.240, -77.406
Half dollar sized hail was reported.
Thunderstorm Wind, King George
- When
- July 8, 4:50 PM EST
- Where
- King George County, 0.41 mi NNE of Dogue
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.235, -77.216
A tree was down on Port Conway Road.
Thunderstorm Wind, Frederick
- When
- July 8, 10:13 PM EST
- Where
- Frederick County, 1.44 mi W of Mt Williams
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.149, -78.357
Branches and limbs were down.
Thunderstorm Wind, Warren
- When
- July 8, 10:44 PM EST
- Where
- Warren County, 0.44 mi SW of Bethel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.925, -78.275
A tree top was snapped off and trees were uprooted nearby.
Thunderstorm Wind, Culpeper
- When
- July 9, 12:02 AM EST
- Where
- Culpeper County, 3.65 mi NNW of Jeffersonton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.675, -77.936
A tree was down along Route 211.
Thunderstorm Wind, Fauquier
- When
- July 9, 12:07 AM EST
- Where
- Fauquier County, 0.76 mi SSE of Turnbull
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.671, -77.842
Numerous trees were down due to thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Maryland, July 8, 20121 death · 7 events
- Rip Current in Indiana, July 8, 20121 death · 1 event
- Hail and Damaging Winds in Tennessee, July 8, 20121 injured · $381,000 · 55 kt wind · 29 events
- Hail and Damaging Winds in West Virginia, July 8, 2012$405,000 · 1 in hail · 15 events
- Damaging Winds in Kentucky, July 8, 2012$51,000 · 60 kt wind · 16 events
- Hail and Damaging Winds in Oregon, July 8, 2012$51,000 · 1.5 in hail · 13 events
- Damaging Winds in Washington, July 8, 2012$80,000 · 60 kt wind · 3 events
- Damaging Winds in Kentucky, July 8, 2012$55,000 · 50 kt wind · 5 events
- Flash Flooding and Damaging Winds in Kentucky, July 8, 2012$25,000 · 52 kt wind · 16 events
- Damaging Winds in Illinois, July 8, 2012$42,000 · 52 kt wind · 5 events
- Damaging Winds in Oklahoma, July 8, 2012$40,000 · 65 kt wind · 5 events
- Damaging Winds in Indiana, July 8, 2012$30,000 · 52 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404021, 404025, 404027, 404030, 404031, 404032, 404034, 404009, 404035, 404010, 404156, 404130, 404125, 404135, 404137, 404131, 404132, 404140, 404219, 404037, 404045, 404141, 404049, 404123, 404043, 404145, 404129, 404134, 404011, 404114, 404133, 404013, 404012, 404041, 404136, 404014, 404017, 404057, 404126, 404128, and more.